Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 149, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2008, 10:58 AM CDT for Keya Paha County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 10:58 AM CDT (15:58 UTC)
- Expired
- Jun 17, 2008, 11:26 AM CDT
- In force
- 28 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 11:00 AM CDT | HAIL 0.88 | 12 Nne Springview, NE | HAIL COMPLETELY COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 171558
SVRLBF
NEC103-171645-
/O.NEW.KLBF.SV.W.0149.080617T1558Z-080617T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 AM CDT TUE JUN 17 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 1145 AM CDT
* AT 1053 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 11 MILES NORTHWEST OF BURTON...OR 13 MILES NORTH
OF SPRINGVIEW...AND MOVING SOUTHEAST AT 28 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURTON BY 1115 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4280 9931 4273 9952 4298 9982 4300 9981
4300 9958
TIME...MOT...LOC 1558Z 316DEG 24KT 4299 9973
$$
TLK2 follow-up statements
000 WWUS53 KLBF 171616 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1113 AM CDT TUE JUN 17 2008 NEC103-171645- /O.CON.KLBF.SV.W.0149.000000T0000Z-080617T1645Z/ KEYA PAHA NE- 1113 AM CDT TUE JUN 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR EASTERN KEYA PAHA COUNTY... AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BURTON...OR 10 MILES NORTHEAST OF SPRINGVIEW...MOVING SOUTHEAST AT 29 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN KEYA PAHA COUNTY AT 1130 AM CDT RURAL SOUTHEASTERN KEYA PAHA COUNTY AT 1140 AM CDT AT 1100 AM CDT HAIL TO NICKEL SIZE IN DIAMETER WAS REPORTED 12 MILES NORTH NORTHEAST OF SPRINGVIEW THAT COVERED THE GROUND WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. THE STORM HAS WEAKENED BUT STILL HAS THE POTENTIAL FOR LARGE HAIL. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4280 9931 4276 9946 4299 9972 4300 9958 TIME...MOT...LOC 1613Z 310DEG 26KT 4293 9960 $$ TLK
000 WWUS53 KLBF 171626 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1125 AM CDT TUE JUN 17 2008 NEC103-171635- /O.CAN.KLBF.SV.W.0149.000000T0000Z-080617T1645Z/ KEYA PAHA NE- 1125 AM CDT TUE JUN 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEYA PAHA COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS WITH THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEYA PAHA COUNTY CANCELLED. LAT...LON 4280 9931 4276 9946 4299 9972 4300 9958 TIME...MOT...LOC 1625Z 316DEG 24KT 4286 9956 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:48 AM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Jun 17, 2:48 AM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 248 AM CDT TUE JUN 17 2008 .SYNOPSIS... MID/UPR LVL RIDGE AXIS CONTINUES TO RESIDE OVER THE ROCKIES...WITH MODERATELY STRONG /80-90 KT AT H25/ NORTHWESTERLY FLOW PRESENT ACROSS THE PLAINS REGION. THUNDERSTORMS HAVE FORMED DURING PEAK HEATING ALONG/EAST OF THE UPR LVL RIDGE OVER WY...AND SIMILAR TO SUNDAY NIGHT...HAVE DISSIPATED AS THEY MOVED EAST INTO A MORE STABLE AIRMASS OVER WESTERN NEBRASKA. AT THE SFC...HIGH PRESSURE WAS CENTERED OVER THE MISSOURI RIVER VALLEY REGION...WITH COOL ANTICYCLONIC TRAJECTORIES EMANATING FROM THE NORTHERN PLAINS AND INTO EASTERN NEB/WESTERN IA...WHILE BECOMING SOUTHEASTERLY OVER THE HIGH PLAINS. A SMALL TONGUE OF HIGHER LOW LVL MOISTURE EXTENDS NORTH ACROSS WESTERN NEB AND INTO SD. IN ADDITION...SOUTHWESTERLY 850 MB FLOW VEERING TO NORTHWESTERLY IN THE MID LVLS APPEARS TO INDICATE THE PRESENCE OF WARM AIR ADVECTION OVER THE HIGH PLAINS. THESE FEATURES ARE SUSTAINING A SMALL MCS...WHICH AT 630Z WAS ENTERING WESTERN SD. IF THIS MCS CONTINUES TO PERSIST THROUGH THE MORNING...THEN IT WILL LIKELY ENTER NORTH CENTRAL NEB BY 12Z. WILL CONTINUE TO MONITOR FOR SHORT TERM UPDATES /IF NEEDED/ FOR THIS APPROACHING CONVECTIVE SYSTEM. && .DISCUSSION... CLOUD COVER...DUE EITHER TO LINGERING CONVECTIVE DEBRIS FROM WESTERN SD THUNDERSTORMS...OR WEAK ISENTROPIC UPGLIDE /EVIDENT IN SHORT TERM MODEL GUIDANCE/...IS FCST TO PERSIST FOR MOST OF TUESDAY...PARTICULARLY OVER THE EASTERN HALF OF THE CWA. THUS...WILL CONTINUE TO FCST DAYTIME HIGHS BELOW NORMAL FOR MOST OF THE CWA. SEVERAL WEAK UPR LVL WAVES ARE EXPECTED TO PASS SOUTHEAST ACROSS THE REGION DURING TUESDAY. THE FIRST...WHICH APPEARS TO BE CROSSING WY/CO EARLY TUESDAY MORNING /PER RECENT WV IMAGERY/...WILL THEN PASS EAST OF THE UPR LVL RIDGE AND SLIDE INTO KS. WEAK INSTABILITY WILL RESIDE AHEAD OF THIS WAVE AS MID 50S DEWPOINTS STREAM NORTH BENEATH A MODERATELY STEEP MID LVL LAPSE RATE ENVIRONMENT...RESULTING IN POSSIBLE SHOWER/THUNDERSTORM DEVELOPMENT LATE TUESDAY MORNING. BY MID TO LATE AFTERNOON...STRONGER BOUNDARY LAYER DESTABILIZATION AND SFC CONVG BECOME MAXIMIZED OVER NORTHWESTERN PORTION OF THE CWA...WITH A SECOND UPR LVL DISTURBANCE EXPECTED TO MOVE INTO WESTERN SD AS THIS TAKES PLACE. THESE FEATURES MAY FOCUS SFC BASED THUNDERSTORM DEVELOPMENT OVER WESTERN/NORTHWESTERN NEB...WITH 50-60 KT OF DEEP LAYER SHEAR AND A MODERATELY UNSTABLE ATMOSPHERE FAVORING SUPERCELL DEVELOPMENT. WEAK LOW LVL FLOW WILL LIKELY LIMIT THE SEVERE THREAT TO LARGE HAIL...THOUGH DAMAGING WINDS ALSO APPEAR POSSIBLE...ESPECIALLY IF AN ORGANIZED COLD POOL CAN DEVELOP AND ACCELERATE SOUTHEASTWARD. THE NAM SUGGESTS STORMS WILL DEVELOP INTO AN MCS TUESDAY NIGHT AS NORTHWESTERLY FLOW ADVECTS HIGH PLAINS CONVECTION SOUTHEAST INTO A STRENGTHENING NORTHWARD MOISTURE TRANSPORT REGIME. THIS WOULD FAVOR GREATER CONVECTIVE COVERAGE OVER THE CWA...THEREFORE INCREASED POPS AFTER 00Z WEDNESDAY. MODELS SHOW ANOTHER SUBTLE UPR LVL DISTURBANCE ROUNDING THE RIDGE AXIS /AND ACTUALLY BREAKING IT DOWN A BIT IN RESPONSE TO WEAK HEIGHT FALLS/...AND THEN MOVING SOUTHEAST ACROSS THE PLAINS WEDNESDAY AFTERNOON/NIGHT. UNCERTAINTY EXISTS REGARDING BOUNDARY LAYER DESTABILIZATION WEDNESDAY AFTERNOON /ESPECIALLY IF STRONG THUNDERSTORMS OCCUR THE NIGHT BEFORE/...BUT IT APPEARS MOST LIKELY TO BE FOCUSED ACROSS THE WESTERN HALF OF THE CWA. DEEP LAYER SHEAR AND INSTABILITY WOULD ONCE AGAIN FAVOR SEVERE THUNDERSTORMS. THE PROBABILITY OF WIDESPREAD THUNDERSTORM ACTIVITY THEN APPEARS TO INCREASE WEDNESDAY NIGHT AS THE UPR WAVE MOVES EAST ACROSS THE PLAINS AND THE LLJ INCREASES IN MAGNITUDE. AS THE MID LVL S/W TROUGH MOVES ACROSS THE REGION ON WEDNESDAY NIGHT/THURSDAY MORNING...A LEE TROUGH MOVES OFF THE HIGHER TERRAIN WITH A WEAK FRONTAL BOUNDARY DEVELOPING. THESE FEATURES THEN BECOME POSITIONED SOUTH OF THE REGION ON THURSDAY. HOWEVER...THE GFS INDICATES THE POTENTIAL FOR POST FRONTAL SHOWERS/THUNDERSTORMS. DUE TO A LACK OF FOCUS FOR CONVECTION...DECIDED TO BROAD BRUSH THE CWA WITH LOW POPS THURSDAY AFTERNOON. THE GFS/ECMWF THEN SHOW HIGH PRESSURE BECOMING CENTERED OVER THE CENTRAL PLAINS ON FRIDAY...AND MOVING ONLY SLIGHTLY EAST ON SATURDAY. THIS FEATURE MAY INHIBIT DEEP MOIST CONVECTION ON FRIDAY...BUT THE POTENTIAL MAY BE RENEWED ON SATURDAY AFTERNOON AS GREATER MOISTURE IS DRAWN BACK NORTH INTO THE HIGH PLAINS AND STRONGER DESTABILIZATION SETS UP TO OUR WEST. && .AVIATION... INTERMITTENT MVFR CEILINGS ARE EXPECTED AT BOTH THE KVTN AND KLBF TERMINALS THROUGH 18Z THIS MORNING. WITH SURFACE HEATING...CEILINGS WILL SCATTER DURING THE AFTERNOON HOURS. FROM 21Z TO 06Z THIS EVENING...SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN NEBRASKA. SOME STORMS WILL PRODUCE SURFACE WIND GUSTS TO 40 KTS...IN ADDITION TO LARGE HAIL. STORMS ARE EXPECTED TO EXIT THE AREA AFTER 06Z TONIGHT...WITH VFR CEILINGS AND VISIBILITIES EXPECTED THEREAFTER. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && GARNER/CLB
Hazardous weather outlook, Jun 17, 5:31 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 531 AM CDT TUE JUN 17 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-181045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 531 AM CDT TUE JUN 17 2008 /431 AM MDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS NORTH CENTRAL NEBRASKA THIS MORNING. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS AS THEY AFFECT AREAS MAINLY EAST OF A LINE FROM VALENTINE TO BROKEN BOW THROUGH NOON CDT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WEST OF A LINE FROM AINSWORTH TO BROKEN BOW. IN THIS AREA...SOUTHERLY WINDS WILL TRANSPORT ADDITIONAL MOISTURE INTO THE AREA AS SUNSHINE THROUGH THE DAY FURTHER DESTABILIZES THE ATMOSPHERE. AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THIS SAME AREA...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE SOUTH TO SOUTHEAST ACROSS MAINLY WESTERN NEBRASKA THIS AFTERNOON AND TONIGHT. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THE STORMS ARE THEN EXPECTED TO ORGANIZE ACROSS THE AREA THIS EVENING AND OVERNIGHT AND MAY PRODUCE HEAVY RAINFALL AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. THE ATMOSPHERE WILL REMAIN UNSTABLE AS WELL...SO ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS THROUGH THURSDAY WILL BE MAINLY WEST OF A LINE FROM VALENTINE TO NORTH PLATTE...WHERE CONDITIONS WILL REMAIN THE MOST UNSTABLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. REPORTS OF HEAVY RAINFALL WILL ALSO BE NEEDED AS THE STORMS PROGRESS. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:23 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 67 min |
| Jun 17, 4:22 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 38 min |
| Jun 17, 4:51 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 39 min |
| Jun 17, 4:54 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 66 min |
| Jun 17, 5:24 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 51 min |
| Jun 17, 5:28 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 47 min |
| Jun 17, 5:42 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 19 min |
| Jun 17, 6:08 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 52 min |
| Jun 17, 6:33 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 27 min |
| Jun 17, 6:37 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 38 min |
| Jun 17, 6:51 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 24 min |
| Jun 17, 6:57 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.